Hail, Dallam
- When
- June 10, 7:15 PM CST
- Where
- Dallam County, 8.88 mi SW of Ware
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.080, -102.800
On the evening of the 10th of June a supercell thunderstorm formed northwest of Clayton, NM. This storm moved southeast through Clayton, where it dropped lots of dime to nickel size hail over the portions of the town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of the 10th of June a supercell thunderstorm formed northwest of Clayton, NM. This storm moved southeast through Clayton, where it dropped lots of dime to nickel size hail over the portions of the town. As it got to the southeast of town reports came in of hail up to quarters. This storm continued moving southeast with the main core missing Texline, TX to the south. The storm had weakened a bit, then pulsed up in strength as it followed almost parallel to Highway 87 northwest of Dalhart, TX. It eventually dropped hail as large as 1.5 (ping pong ball) 8 miles SW of Ware, TX.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 10, 5:59 PM CST, 1 hour 16 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 659 PM CDT Sat Jun 10 2023 ...New AVIATION... .SHORT TERM ... (This evening through Sunday night) Issued at 244 PM CDT Sat Jun 10 2023 There are some hints of convection firing this afternoon in the southern Texas Panhandle, but it's an inconsistent signal leading to very low confidence. If it does happen, a strong thunderstorm can't be ruled out with rain rates of 1-2" per hour possible. Similar to yesterday, most 12z mesoscale models have dew points too low in the southern Texas Panhandle through at least 2 PM, which is most likely because they are not properly handling the influence of the very wet soil and fuels. Therefore, LCLs should be lower than the dry-biased mesoscale models which would increase instability and increase the potential of the cap being breached. Nevertheless, again, still have very low confidence in convective initiation as there is not a robust forcing mechanism. Fortunately, winds aloft are expected to be modest again today, so even if a thunderstorm can develop, a long-lived thunderstorm isn't anticipated. However, flooding would quickly become a concern regardless. A better chance for thunderstorms is expected in the northern combined Panhandles where thunderstorms rolling off the Rockies are expected to move into that area this evening. A strong to severe thunderstorm will be possible with large hail and winds up to 60 mph the primary hazards. A cold front is expected to enter the Oklahoma Panhandle from the north around 11 PM this evening and should at least reach the southern Texas Panhandle by around 6 AM Sunday. Models are in disagreement regarding how far south the front gets before slowing and stalling. Tomorrow afternoon into the early evening: There is some concern that the aforementioned boundary may retreat north into the southern Texas Panhandle, as depicted by several mesoscale models, and there may be enough of a surface wind convergence boundary to force a discrete thunderstorm or two. The atmosphere should become at least moderately unstable and 0-6km shear should be in the range of 50-65 kts. Given those conditions and the nearly 180 degree turning of the winds in the 0-6km layer, a thunderstorm that can develop tomorrow in the southern Texas Panhandle would become supercellular with all hazards possible. All that said, there are still other mesoscale models that keep the Texas Panhandle dry in this time frame. In fact, NBM keeps PoPs under 15%. Have opted to raise PoPs to 15% for most of the Texas Panhandle from 4 PM to 10 PM to account for at least a chance for a thunderstorm to develop, but with that, it's healthy to keep in mind that there's still an 85% chance that a thunderstorm doesn't develop and this lengthy paragraph is all for nothing. Tomorrow evening through the overnight hours: Thunderstorms that are expected to develop on the Rockies are expected to move into the northern combined Panhandles starting around 7 PM. These thunderstorms should intensify as they move into the more unstable airmass. Storm organization should not be a concern as there will be seasonably strong wind shear with 0-6km shear as high as 60 to 70 kts. There is currently some uncertainty regarding how unstable the airmass will be, but it should be unstable enough to support strong to severe thunderstorms given the expected shear. Winds up to 60 mph and large hail will be possible, but won't be able to rule out a tornado at least early in the evening when the LLJ is at its strongest. These thunderstorms would be capable of continuing through the evening and most of the overnight hours as they'll stay well-organized and their storm motion should ensure a healthy feed of a warm and moist airmass. Vanden Bosch && .LONG TERM... (Monday through next Friday) Issued at 244 PM CDT Sat Jun 10 2023 Another minor upper level shortwave trof emanating from the east and northeastward moving main upper level storm system may impact the forecast area Monday and Monday night. Most numerical weather models target northern sections as the most likely part of the forecast area to have mentionable pops, with the southwest and south central zones possibly remaining dry. Have utilized the NBM slight chance to chance pops during this time period. For Tuesday and Tuesday night, the main upper level low is expected to traverse the south central plains states on a track just north of the OK and TX Panhandles. Should this verify, then slight chc pops for the OK Panhandle and far northern TX Panhandle as depicted by the NBM look plausible. Will cautiously mention that dry weather may be in the offing area-wide for Wednesday through Friday at this time as heights rise and westerly flow aloft develops with precipitation progged to remain just north and east of the region. This pattern should translate to non-mentionable pops along with temperatures around normal for this time of year. Medium range models and associated ensembles are in better agreement today with the above synoptic scenario and were accepted. NBM pops and temperatures were incorporated into the grids for all periods of the long term forecast. 02 && .AVIATION... (00Z TAFS) Issued at 649 PM CDT Sat Jun 10 2023 There is a slight chance for IFR CIGs behind a weak cold front tonight mainly near DHT and GUY, but most guidance is not forecasting it and will leave it out of the TAFs for now w/ VFR prevailing. If IFR CIGs were to occur it would be between 5 and 9 am before lifting to an MVFR deck. Otherwise isolated storms have best chance to impact DHT tonight and included a tempo for TS but didn't restrict VSBY or CIGs. Left out the lower chances at AMA and DHT completely. A little greater coverage of thunderstorms is expected on Sunday, but most of these will occur after 00Z Monday. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 59 84 60 77 / 10 20 30 10 Beaver OK 60 81 57 74 / 20 0 30 20 Boise City OK 55 77 56 71 / 30 20 50 20 Borger TX 62 87 61 79 / 0 10 30 10 Boys Ranch TX 59 84 60 80 / 10 10 30 10 Canyon TX 59 85 60 79 / 10 10 20 10 Clarendon TX 62 86 60 77 / 10 10 20 10 Dalhart TX 56 80 57 75 / 30 10 50 20 Guymon OK 58 80 58 72 / 20 10 40 20 Hereford TX 57 87 60 83 / 10 10 20 10 Lipscomb TX 61 83 57 75 / 10 0 30 20 Pampa TX 61 84 59 75 / 10 10 30 10 Shamrock TX 62 87 60 78 / 10 10 20 10 Wellington TX 64 90 62 81 / 10 10 20 10 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...None. OK...None. && SHORT TERM...99 LONG TERM....99 AVIATION...88
Hazardous Weather Outlook National Weather Service Amarillo TX 243 PM CDT Sat Jun 10 2023 OKZ001>003-TXZ001>020-317-111100- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 243 PM CDT Sat Jun 10 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Through Tonight. Isolated thunderstorms are possible across parts of the Oklahoma and Texas Panhandles until around mid evening. A storm or two may become severe, with large hail and damaging winds the primary hazards. In addition, the strongest storms will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible across the Oklahoma and Texas Panhandles Sunday afternoon and Sunday night. A few storms may become strong to severe, with large hail and damaging winds the primary hazards. Also, any storms that develop will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. Additional thunderstorms will be possible across mainly northern and eastern sections of the area Monday through Tuesday evening. The probability of severe thunderstorms is low at this time. However, any storms that develop during this time period will be capable of producing heavy rainfall, which may lead to flooding or flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. 02
Special Weather Statement
National Weather Service Amarillo TX
545 PM CDT Sat Jun 10 2023
TXZ001-102330-
Dallam TX-
545 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of western Dallam
County through 630 PM CDT...
At 545 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Texline, or 6 miles southeast of Clayton, moving
southeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 10304 3637 10267 3614 10284 3626 10304
TIME...MOT...LOC 2245Z 300DEG 18KT 3641 10308
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MJGSpecial Weather Statement
National Weather Service Amarillo TX
627 PM CDT Sat Jun 10 2023
TXZ001-110030-
Dallam TX-
627 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of western Dallam
County through 730 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Texline, or 19 miles southeast of Clayton, moving
southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Texline and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3650 10304 3650 10297 3632 10242 3605 10265
3605 10272 3621 10304
TIME...MOT...LOC 2326Z 298DEG 15KT 3629 10288
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
728 PM CDT Sat Jun 10 2023
TXZ001-006-110115-
Hartley TX-Dallam TX-
728 PM CDT Sat Jun 10 2023
...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 815 PM CDT...
At 726 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ware, or 16 miles northwest of Dalhart, and a second strong
thunderstorm 5 miles south of Texline. Both storms are moving
southeast at around 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dalhart, Texline and Ware.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3642 10304 3618 10243 3592 10260 3596 10302
3608 10304
TIME...MOT...LOC 0026Z 308DEG 13KT 3619 10277
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MJGThe Amarillo radar (KAMA), 136 km away, was scanning. The volume nearest the first event began at 01:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105478.